[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1994

Debilitating Edema Associated With Itraconazole Therapy

Author Affiliations

Dermatology Department One Baylor Plaza Baylor College of Medicine Houston, TX 77030

Arch Dermatol. 1994;130(2):260-261. doi:10.1001/archderm.1994.01690020130030
Abstract

Itraconazole has recently been released for use in the United States. Although this systemic antifungal agent is currently approved by the Food and Drug Administration only for the treatment of deep mycoses (histoplasmosis and North American blastomycosis), abundant published experience indicates that it is efficacious in the management of dermatophytoses as well.1,2 Thus, it is not surprising that many dermatologists are already utilizing itraconazole as a primary therapy for the various forms of dermatophyte infection. While this drug is generally considered to have few notable side effects, I am calling attention to two striking instances of peripheral edema associated with itraconazole administration.

Report of Cases. Case 1.  A 55-year-old man presented with an 8.5-year history of abnormal toenails. First, second, and fifth nails on both feet demonstrated dystrophy, clinically typical for distal subungual onychomycosis. Potassium hydroxide preparation showed positive findings, and culture revealed Trichophyton rubrum. As the patient

First Page Preview View Large
First page PDF preview
First page PDF preview
×